Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 9, 2018Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2018, 12:49 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 12:49 PM MDT (18:49 UTC)
Expired
Aug 9, 2018, 1:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS85 KPUB 091849
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT THU AUG 9 2018
 
COZ074-075-091930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stonewall, or 34 miles west of Trinidad, moving
south at 15 mph.

Brief heavy rain, winds in excess of 40 mph and small hail up to the 
size of dimes will be possible with this storm.

Locations impacted include...
Stonewall, Weston and the higher terrain of Southern Sangre de 
Cristo Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10529 3728 10522 3728 10503 3699 10497
TIME...MOT...LOC 1846Z 004DEG 10KT 3722 10513 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:38 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 11:38 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 AM MDT Thu Aug 9 2018

.SHORT TERM...(Today and tonight)
Issued at 449 AM MDT Thu Aug 9 2018

...Focus for thunderstorms shifts westward today...

Lingering vort max/shear axis across west central CO appears to be
the focusing mechanism for thunderstorm development this afternoon
and evening. This feature is progged to slowly shift southwestward
through tonight as the upper ridge out west amplifies. While models
agree that focus for thunderstorms will shift westward with this
feature, the coverage of afternoon showers and thunderstorms varies
between the short range models.  The 00Z NamNest didn't perform well
with last evening's convection across the southeast mountains and
plains, which turned out be non-existent as focus ended up being
much farther south with the more dominant shortwave trough.  06z
NamNest seems a little better in line but is still quite hot with
convection when compared to the HRRR. Secondly, tracing this upper
level feature upstream yesterday, it appears there was limited
thunderstorm activity associated with it. Dew points have been
pretty low across the western mountains and valleys lately, though
they have ben slowly increasing overnight.  Given all these factors,
suspect that there is some convective feedback occuring with this
feature in the model QPF and PoP fields and have trended pops down
slightly from model blends, particularly for the eastern mountains
and plains where drier air will spread in.  With northeasterly flow
aloft, thunderstorms will move southwestward which should hinder
their spread across the plains. Therefore suspect most of the
southeast plains will see a break from thunderstorm activity today.
With weakening upper level flow, deep layer shears range from 10-25
kts which should limit storm organization across the mountains.
However storm motions will be slower and precipitable waters
slightly higher, which will still lead to a risk of flash flooding
on area burn scars. With focus shifting farther west, do not have
enough confidence that burn scars in the southeast mountains will be
impacted, so will hold off on issuing any flash flood watches for
now. Hayden Pass burn scar may be the most vulnerable given its more
westward location but confidence is still low.

Temperatures out west should be a few degrees cooler than
yesterday especially if thunderstorm initiation occurs fairly early
as models suggest. Eastern areas should warm a few degrees over
yesterday given less convection and cloud cover.  Thunderstorm
activity should wind down quickly this evening with main forcing
pushing southward out of the area.  Kept low temperatures pretty
close to guidance and model blends. -KT

.LONG TERM...(Friday through Wednesday)
Issued at 449 AM MDT Thu Aug 9 2018

Overall, latest model solutions still indicates that a drier
meteorological pattern should be noted over at least the
eastern 2/3rds of the forecast district from Friday into
Monday, with precipitation chances then increasing from
Tuesday into Wednesday as deeper atmospheric moisture
returns to southern Colorado.

Friday into Monday...Upper ridging initially located over
northeastern Nevada Friday shifts into northeastern Utah on
Saturday before becoming centered over southern Wyoming by Sunday,
in advance of upper trough/low moving into the Texas panhandle
region Monday.

Initially, deepest moisture/precipitation axis is expected to be
located over Arizona and New Mexico and to a lesser degree into
Colorado's Continental Divide locations from Friday into the
weekend, with some modest drying anticipated over many Continental
Divide locations on Monday. For sensible weather, highest pops
over the CWA should be noted over Divide locations from Friday
into Monday with some locally heavy rainfall possible, while
lower grade to nil pops are expected over eastern locations.

Tuesday and Wednesday...A northeasterly to easterly surface surge
impacting the forecast district Tuesday will interact with deeper
atmospheric moisture moving into Colorado Tuesday and Wednesday to
allow increased precipitation chances(including locally heavy
rainfall potential, favoring the eastern mountains and portions
of the Interstate 25 corridor during this time-frame.)

It still appears that low-grade gradient winds(outside of storms)
will continue over the CWA during the longer term. Also,
temperatures should remain near climatological averages during
the balance of the longer term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Aug 9 2018

At KALS, chance of tsra will increase through the afternoon, with
vcts 20z-03z and potentially gusty outflow winds 21z-02z. Stronger
storms may also produce a brief period of MVFR vis in heavy rain
and small hail as they move across the valley. Models suggest
convection will be fairly slow to dissipate this evening, and will
include a vcsh until 06z.

At KPUB and KCOS, VFR conditions today and tonight, and with nly
steering currents keeping most mountain convection west of both
terminals, won't include any vcts mention either site.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...PETERSEN
Hazardous weather outlook, Aug 9, 11:41 AM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Thu Aug 9 2018

COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Thu Aug 9 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will stay confined to the mountains and
interior valleys this afternoon and evening with the main threats
being locally heavy rainfall, lightning, erratic wind gusts up to
45 mph and small hail. Although thunderstorms are expected to
remain more localized today, flash flooding will still be possible
should a stronger storm impact some of the newer burn scars such
as Hayden Pass, Junkins or Spring.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected to become more limited in coverage and
favor higher terrain locations from Friday into Monday as a
drying trend develops during this time-frame. Then, an increased
threat of thunderstorms is still expected from Tuesday into
Wednesday as monsoonal flow returns to southern Colorado. Primary
thunderstorm threats from Friday into Wednesday are expected to
be hazardous lightning, wind gusts around 40 mph and periods of
moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the mountains and
valleys.

10/77

In the hours before

Special weather statement, Aug 9, 12:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT THU AUG 9 2018

COZ074-075-091930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stonewall, or 34 miles west of Trinidad, moving
south at 15 mph.

Brief heavy rain, winds in excess of 40 mph and small hail up to the
size of dimes will be possible with this storm.

Locations impacted include...
Stonewall, Weston and the higher terrain of Southern Sangre de
Cristo Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10529 3728 10522 3728 10503 3699 10497
TIME...MOT...LOC 1846Z 004DEG 10KT 3722 10513

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:05 PM MDTSpecial Weather StatementPUBRio Grande40 min
Aug 9, 1:34 PM MDTSpecial Weather StatementPUBCostilla41 min
Aug 9, 1:54 PM MDTSpecial Weather StatementPUBMineral36 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.